Serenade by SoundCure is based on S-tones. The MP3 player-like device was developed through research from the University of California, Irvine, where it was proven that the temporal-patterned sounds produced by SoundCure can suppress a patient’s tinnitus. Instead of drowning out tinnitus with another sound played at a louder volume, it actively reduces the condition. The therapy is custom-designed by a patient’s audiologist following testing.
Other causes of tinnitus include middle ear infections, disorders that block the ear canal (such as an external ear infection [external otitis], excessive ear wax, or foreign bodies), problems with the eustachian tube (which connects the middle ear and the back of the nose) due to allergies or other causes of obstruction, otosclerosis (a disorder of excess bone growth in the middle ear), and temporomandibular disorders. An uncommon but serious cause is an acoustic neuroma, a noncancerous (benign) tumor of part of the nerve leading from the inner ear.
Take the first step toward relief by scheduling a consultation with one of our audiologists. By carefully examining your case history and conducting audiometric testing, we can identify the likely causes of your tinnitus and recommend an effective treatment. In addition, if medically necessary, we may refer you to another physician to complete your diagnosis.
There seems to be a two-way-street relationship between tinnitus and sleep problems. The symptoms of tinnitus can interfere with sleeping well—and poor sleep can make tinnitus more aggravating and difficult to manage effectively. In the same study that found a majority of people with tinnitus had a sleep disorder, the scientists also found that the presence of sleep disorders made tinnitus more disruptive.

If your tinnitus is a symptom of an underlying medical condition, the first step is to treat that condition. But if the tinnitus remains after treatment, or if it results from exposure to loud noise, health professionals recommend various non-medical options that may help reduce or mask the unwanted noise (See Masking Devices below). Sometimes, tinnitus goes away spontaneously, without any intervention at all. It should be understood, however, that not all tinnitus can be eliminated or reduced, no matter the cause.
When a medication is ototoxic, it has a toxic effect on the ear or its nerve supply. In damaging the ear, these drugs can cause side effects like tinnitus, hearing loss, or a balance disorder. Depending on the medication and dosage, the effects of ototoxic medications can be temporary or permanent. More than 200 prescription and over-the-counter medicines are known to be ototoxic, including the following:
In addition to treating associated problems (such as depression or insomnia), there are several strategies that can help make tinnitus less bothersome. No single approach works for everyone, and you may need to try various combinations of techniques before you find what works for you. If you have age-related hearing loss, a hearing aid can often make tinnitus less noticeable by amplifying outside sounds.
In some cases, a special audiologic device, which is worn like a hearing aid, may be prescribed. These devices, called masking agents, emit continuous, low-level white noises that suppress the tinnitus sounds. In some cases, a hearing aid may be recommended to help to suppress or diminish the sounds associated with tinnitus. A combination device (masker plus hearing aid) may also be used. Masking devices provide immediate relief by reducing or completely drowning out the tinnitus sound. However, when the masking device is removed, the tinnitus sound remains.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Cognitive Behavior Therapy (CBT) / Hypnotherapy. Another alternative treatment option worth considering is Cognitive Behavior Therapy (CBT), which is often simply referred to as hypnotherapy. The goal of CBT is to help lower any anxiety, anger or depression you are feeling toward your tinnitus, as well as to help retrain your brain to notice the ringing in your ears less. CBT is typically used in conjunction with sound stimulation therapies, like Neuromonics or Transcranial Magnetic Stimulation (TRT). When choosing your therapist, be sure they not only do they have previous experience working with patients with tinnitus, but also have Neural Linguistic Programming (NLP) training.
The exact biological process by which hearing loss is associated with tinnitus is still being investigated by researchers. However, we do know that the loss of certain sound frequencies leads to specific changes in how the brain processes sound. In short, as the brain receives less external stimuli around a specific frequency, it begins to adapt and change. Tinnitus may be the brain’s way of filling in the missing sound frequencies it no longer receives from the auditory system.
Overdosing on certain prescription drugs, recreational drugs or alcohol. This can sometimes cause permanent damage to nerves that affect hearing. In some cases when a pregnant women uses drugs during pregnancy, this can cause tinnitus to develop in her child. Common drugs that might contribute to tinnitus include ototoxics, psychotropic drugs, aminoglycosides, certain antibiotics and vancomycin.
From amongst the many treatments for tinnitus, you’re certain to find a solution that helps you live a more comfortable life, free of the frustration of tinnitus. Although a definitive cure is not currently available, these tools can help you manage your tinnitus and minimize its influence on your life. If you work closely with an experienced tinnitus specialist, they can help you determine which course of action is best for you.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×